Georgia, 2024

Damaging Wind in Georgia, July 18, 2024

July 18, 2024 · NWS JAX · 1 event in 1 county or zone

Prevailing SW flow forced the sea breeze merger toward the Atlantic coast in the afternoon and evening where a few strong to severe storms produced gusty winds and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW flow forced the sea breeze merger toward the Atlantic coast in the afternoon and evening where a few strong to severe storms produced gusty winds and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 12:49 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 18, 12:49 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
149 PM EDT Thu Jul 18 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 147 PM EDT Thu Jul 18 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A short wave trough moving west to east across SE GA enhanced
afternoon showers and storms with a broken line of west coast sea
breeze convection pressing toward the east coast across NE FL. The
east coast sea breeze was starting to move inland triggering
additional isolated showers and storms near the Atlantic coast.

Expect a continued increase in storms over the next 2-4 hrs
toward the I-95 corridor and St. Johns River basin as westward
moving convection converges with the east coast sea breeze.
Another area of enhanced area of storms will likely focus across
parts of SE GA and NE FL roughly from the Okefenokee Swamp toward
the St. Marys river where outflows converge later this afternoon.
The main hazards in storms will continue to be gusty wet
downbursts, with magnitude potential a little stronger today with
gusts of 40-60 mph possible. Locally flooding rainfall will
continue to be a concern, especially where boundaries merge with
locally heavy rainfall rates of 2-4 inches/hour possible.

Rainfall will tapper off with loss of diurnal instability and in
the wake of the departing short wave trough this evening, with dry
conditions expected after midnight and mild, but muggy lows in the
low to mid 70s. Some shallow ground fog and mist will be possible
toward sunrise especially where recent heavy rainfall occurred.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 147 PM EDT Thu Jul 18 2024

High pressure will be centered to the east through Saturday, with
troughing to the northwest. The location of the high will yield a
flow from the south southwest. This will be an unsettled period,
with convection initiating each afternoon as diurnal heating
destabilizes the airmass. Convection will begin well inland, on the
Gulf sea breeze, then build east across area. Storms will diminish
in strength and coverage during the evening hours with loss of
heating. With the expected flow, the each coast sea breeze will
struggle to get past I95, so anticipate a secondary max in
convection near the I95 corridor later in the afternoon, as inland
storm converge with activity that develops on the east coast sea
breeze.

The high will begin to move more toward the east northeast Saturday
night. This pattern change will be a significant change in the long
term period.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 147 PM EDT Thu Jul 18 2024

The surface high pressure ridge will be located to the east
northeast on Sunday, and will drift further to the northeast later
in the period. With this pattern, the flow will largely be from the
southeast. This will make the east coast sea breeze dominant this
period. Therefore, convection is expected to initiate each afternoon
due to diurnal heating, with a focus on the east coast sea breeze.
As the sea breeze moves inland, convective chances over eastern
zones will decrease. The 500mb pattern is largely stacked on the
surface ridge, so not expecting the upper flow to push convection
back east. So, best chances east early afternoon, then inland later
in the afternoon, with convergence over I75 corridor from Gulf sea
breeze. Convection will diminish during the evening hours with loss
of heating.

In general temperatures will trend a few degrees above normal this
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 132 PM EDT Thu Jul 18 2024

TEMPO groups are included for all terminals over the next 3-4
hours due to TS with MVFR restrictions and wind gusts of 25 kts. As
of 30-40 kts are possible today in stronger cells. Convection
will press offshore of the local Atlantic coast and decrease in
coverage from west to east through 22-01z. Lingering debris clouds
overnight with dry conditions by 06z. Potential for MVFR due to
shallow ground fog/mist after 07z 7/19 with a land breeze from the
SW 2-4 kts at coastal terminals through 12z Friday. After
daybreak, SW winds will increase with lingering debris clouds.
Showers and isolated storms will approach GNV from the SW through
18z.

&&

.MARINE...
Issued at 147 PM EDT Thu Jul 18 2024

High pressure across south Florida will continue through Saturday
with fronts lingering across south Georgia. This will continue
prevailing southwest winds with a daily Atlantic coast sea breeze
near the immediate coast and mainly afternoon and evening
thunderstorms. The ridge will build north of the local waters
early next week which will bring a prevailing southeasterly wind
pattern across the local waters and increase morning and early
afternoon rainfall potential with building combined seas.

Rip Currents: Moderate rip current risk for all local beaches
through Friday. The rip current risk increases early next week
(Moderate to possibly High) as ESE winds develop over the near
shore Atlantic waters and swells increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  73  93 /  40  70  40  60
SSI  79  93  79  91 /  40  50  40  60
JAX  75  95  76  94 /  30  70  30  70
SGJ  77  93  77  93 /  30  50  20  60
GNV  74  93  73  93 /  20  80  20  70
OCF  74  93  75  93 /  20  80  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 18, 2:16 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT Thu Jul 18 2024

GAZ163-250-350-364-182000-
Clinch GA-Western Charlton GA-Northern Ware GA-Southern Ware GA-
316 PM EDT Thu Jul 18 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WARE...CENTRAL CLINCH AND
NORTHWESTERN CHARLTON COUNTIES THROUGH 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Mayday to 13 miles northwest
of Stephen Foster State Park. Movement was northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Homerville and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8297 3103 8226 3083 8250 3086 8294
      3087 8297
TIME...MOT...LOC 1916Z 214DEG 6KT 3093 8299 3090 8255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Jul 18, 2:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT Thu Jul 18 2024

FLZ024-124-125-132-133-225-232-325-425-GAZ154-165-166-182015-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-Coastal Nassau FL-Inland Camden GA-
Coastal Glynn GA-Coastal Camden GA-
348 PM EDT Thu Jul 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NASSAU...NORTHERN
ST. JOHNS...NORTH CENTRAL CLAY...DUVAL...CAMDEN AND SOUTH CENTRAL
GLYNN COUNTIES THROUGH 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodbine to near Kingsland to near Nas
Jax. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, St. Marys, Kingsland, Fernandina Beach, Orange Park,
Woodbine, Jacksonville International Arpt, Unf, Kings Bay Base, and
Mandarin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3011 8133 3014 8177 3072 8175 3103 8190
      3114 8149 3095 8139 3077 8142 3020 8133
TIME...MOT...LOC 1948Z 263DEG 22KT 3097 8181 3073 8169 3022 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Jul 18, 2:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
351 PM EDT Thu Jul 18 2024

GAZ152>154-165-250-264-364-182015-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Western Charlton GA-Brantley GA-Northern Ware GA-
351 PM EDT Thu Jul 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN...SOUTHERN BRANTLEY...EAST CENTRAL WARE AND
NORTHEASTERN CHARLTON COUNTIES THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Braganza to 8 miles west of Waverly.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Nahunta, Dock Junction, Hickox, Country Club Estates, Waverly,
Braganza, Race Pond, Fort Mudge, Winokur, and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3123 8140 3111 8158 3112 8160 3110 8160
      3095 8184 3102 8242 3120 8229
TIME...MOT...LOC 1951Z 240DEG 18KT 3106 8228 3108 8187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Jul 18, 3:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT Thu Jul 18 2024

GAZ136-152-153-165-264-182100-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Brantley GA-Wayne GA-
415 PM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMDEN...WEST
CENTRAL GLYNN...BRANTLEY...SOUTH CENTRAL WAYNE AND NORTHEASTERN
CHARLTON COUNTIES THROUGH 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms near
Hickox, or 10 miles south of Nahunta, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nahunta, Hickox, Waverly, Raybon, Waynesville, Atkinson, Hortense,
and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3090 8199 3111 8217 3128 8206 3128 8201
      3129 8200 3131 8199 3133 8202 3145 8194
      3120 8157
TIME...MOT...LOC 2015Z 218DEG 11KT 3107 8204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jul 18, 3:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT Thu Jul 18 2024

FLZ124-125-225-425-GAZ166-182100-
Western Duval FL-Trout River FL-Coastal Duval FL-Coastal Nassau FL-
Coastal Camden GA-
417 PM EDT Thu Jul 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NASSAU...
NORTHEASTERN DUVAL AND SOUTHEASTERN CAMDEN COUNTIES THROUGH 500 PM
EDT...

At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kings Bay Base to near Arlington. Movement
was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, St. Marys, Fernandina Beach, Kings Bay Base, Yulee,
Amelia City, Fort Caroline, Oceanway, Tallyrand, and High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3033 8167 3089 8160 3091 8146 3098 8141
      3071 8145 3072 8147 3084 8147 3085 8155
      3083 8149 3082 8149 3083 8151 3072 8154
      3066 8147 3070 8143 3052 8144 3057 8151
      3055 8149 3055 8150 3041 8140
TIME...MOT...LOC 2017Z 238DEG 24KT 3084 8157 3037 8162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jul 18, 3:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Thu Jul 18 2024

GAZ153-154-165-166-182115-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
425 PM EDT Thu Jul 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CAMDEN AND SOUTHERN
GLYNN COUNTIES THROUGH 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms near
Jekyll Island, or 9 miles south of Brunswick, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Jekyll Island, and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 8137 3094 8140 3090 8154 3110 8171
      3128 8146 3113 8133
TIME...MOT...LOC 2025Z 233DEG 16KT 3101 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 74 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
July 18, 3:45 PM EST
Where
Glynn County, 5.07 mi W of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.143, -81.584

The public reported 1-inch tree limbs broken, shingles blown off and a portion of metal roof blown off just west of the Highway 17, HWY 82, HWY 303 Intersection. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193150.